Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS San Diego, CA

August 3, 2014San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2014, 2:38 PM PDT for San Diego County, California. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2014, 2:38 PM PDT (21:38 UTC)
Expired
Aug 3, 2014, 6:30 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 73 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:44 PM PDTFLASH FLOOD2 Se Borrego Springs, CAROCK SLIDE REPORTED AT INTERSECTION OF YAQUI PASS ROAD AND BORREGO SPRINGS ROAD...WITH CALIFORNIA HIGHWAY PATROL SAYING THAT THE ROAD NEEDS TO BE SHUT DOWN AND PLOWED.
Aug 3, 3:58 PM PDTFLASH FLOOD14 Ese Borrego Springs, CACALIFORNIA HIGHWAY PATROL REPORTS HIGHWAY 78 BEING CLOSED DUE TO FLOODING AT THE INTERSECTION OF SPLIT MOUNTAIN ROAD.
Aug 3, 4:30 PM PDTFLASH FLOOD6 Se Borrego Springs, CASPOTTER REPORTS FLOODING OF STREETS...DRY LAKES FLOODED AND DRY LAKE AREAS FLOODED.
Aug 3, 4:35 PM PDTFLASH FLOOD5 Ne Julian, CATRAINED SPOTTER REPORTS HEAVY RAIN AND DEBRIS FLOWS ON HIGHWAY S-2.
Aug 3, 4:57 PM PDTFLASH FLOOD10 Nne Julian, CACALIFORNIA HIGHWAY PATROL REPORTS MONTEZUMA VALLEY ROAD BEING COMPLETELY FLOODED...WITH DEBRIS EVERYWHERE. THEY ALSO REPORTED THAT THE EASTBOUND LANE COMPLETELY COLLAPSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WGUS56 KSGX 032138
FFWSGX
CAC073-040130-
/O.NEW.KSGX.FF.W.0023.140803T2138Z-140804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF BORREGO SPRINGS...

* UNTIL 630 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS DEVELOPING OVER THE DESERT SLOPES AND ADJACENT
  DESERTS OF SAN DIEGO COUNTY...INCLUDING THE ANZA-BORREGO STATE
  PARK. THESE THUNDERSTORMS WILL LIKELY PRODUCE FLASH FLOODING OVER
  PORTIONS OF THIS AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED 
  TO...RANCHITA...SHELTER VALLEY...BORREGO SPRINGS...OCOTILLO 
  WELLS...AGUA CALIENTE SPRINGS...AND HIGHWAYS 78...S-2...S-22...AND
  YAQUI PASS ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3277 11635 3297 11652 3343 11666 3342 11609
      3308 11607 3307 11609 3287 11610

$$

HARRISON
2 follow-up statements
199 
WGUS76 KSGX 032244
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
344 PM PDT SUN AUG 3 2014

CAC073-040130-
/O.CON.KSGX.FF.W.0023.000000T0000Z-140804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
344 PM PDT SUN AUG 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE NUMEROUS THUNDERSTORMS OVER THE SAN DIEGO COUNTY 
DESERTS...WITH CALIFORNIA HIGHWAY PATROL REPORTING FLOODING ALONG
HIGHWAY 78 AND YAQUI PASS ROAD. THE THUNDERSTORMS WERE NEARLY 
STATIONARY. LIFE-THREATENING FLASH FLOODING IS LIKELY IN BORREGO 
SPRINGS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RANCHITA...OCOTILLO WELLS...AGUA CALIENTE SPRINGS...SHELTER 
VALLEY...PALM CANYON DRIVE...BORREGO SPRINGS ROAD...AND HIGHWAYS S-2 
AND S-22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3277 11635 3297 11652 3343 11666 3342 11609
      3308 11607 3307 11609 3287 11610

$$

HARRISON
620 
WGUS76 KSGX 040122
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
622 PM PDT SUN AUG 3 2014

CAC073-040131-
/O.EXP.KSGX.FF.W.0023.000000T0000Z-140804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
622 PM PDT SUN AUG 3 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR NORTHEASTERN
SAN DIEGO COUNTY...

HEAVY RAINS HAVE ENDED OVER THE SAN DIEGO COUNTY DESERTS...WITH JUST 
SOME LIGHT RAIN FALLING AT THE MOMENT. THEREFORE...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM. MAJOR FLOODING OCCURRED 
IN AND AROUND THE ANZA-BORREGO DESERT TODAY...AND RESIDENTS ARE 
URGDED NOT TO CROSS FLOODED ROADWAYS. 

LAT...LON 3277 11635 3297 11652 3343 11666 3342 11609
      3308 11607 3307 11609 3287 11610

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:50 PM PDT, 48 minutes earlier.

Area forecast discussion, Aug 3, 1:50 PM PDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SUN AUG 3 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
CALIFORNIA THROUGH THIS EVENING...WITH THE THREAT OF UNSETTLED
WEATHER DECREASING OVERNIGHT TONIGHT AND EARLY MONDAY...AS THE UPPER
LEVEL SLOWLY MOVES ACROSS SOUTHERN CALIFORNIA.  THUNDERSTORMS ARE
CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING.  DRIER
CONDITIONS WILL THEN DEVELOP FOR THE WORK WEEK...AS A TROUGH FORMS
ALONG THE COAST.  NIGHT AND MORNING LOW CLOUDS AND FOG WILL RETURN
ALONG THE COAST AND OVER THE WESTERN VALLEYS...WITH NEAR TO SLIGHTLY
BELOW HIGH TEMPERATURES FORECAST.  ONSHORE FLOW WILL PREVAIL...WITH
GUSTY WEST WINDS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND
EVENING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A WELL DEFINED UPPER LEVEL LOW
CENTERED RIGHT OVER SAN DIEGO COUNTY THIS AFTERNOON...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SOUTHEASTERN PORTION
OF THE STATE THAT GOT SOME SUN EARLIER TODAY.  THESE THUNDERSTORMS
ARE PRODUCING HEAVY RAINFALL AS WELL AS LOCALIZED FLASH FLOODING.
SO FAR...RAINFALL RATES ARE MOSTLY BETWEEN 0.75 INCH AND 1 INCH PER
HOUR...BUT SOME OF THE STRONGER STORMS ARE RAINFALL RATES OF 1.5
INCH AND 2 INCHES.  THEREFORE...THE SEVERAL FLASH FLOOD WARNINGS AND
AN URBAN AND SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF SAN DIEGO AND RIVERSIDE COUNTIES...AND THE FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH 8 PM THIS EVENING.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
LATER OVERNIGHT TONIGHT AND INTO MONDAY MORNING.  THE MODELS HAVE
SLOWED THINGS DOWN A BIT...SO EXPECT ANOTHER SOMEWHAT STEAMY NIGHT
POSSIBLE TONIGHT.  ALSO CONTINUED THE THREAT OF SOME SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN AREAS THROUGH MONDAY MORNING.  A
TROUGH WILL THEN DIG ALONG THE CALIFORNIA COAST DURING THE DAY ON
MONDAY...PLACING SOUTHERN CALIFORNIA UNDER MUCH DRIER WESTERLY OR
SOUTHWESTERLY FLOW ALOFT.  FOR THIS REASON...BELIEVE THAT THE PW
VALUES WILL RAPIDLY DECREASE DURING THE DAY...FALLING TO AROUND 1
INCH OR LESS BY MONDAY AFTERNOON...WITH DRIER CONDITIONS DEVELOPING
BY THE AFTERNOON.

THIS TROUGH WILL BE THE DOMINATE WEATHER FEATURE FOR THE WORK
WEEK...WITH ONSHORE FLOW PREVAILING.  FOR THIS REASON...LOCALLY
GUSTY WEST WINDS WILL BE POSSIBLE EACH AFTERNOON AND EVENING OVER
THE MOUNTAINS AND DESERTS.  THE MARINE LAYER WILL ALSO RETURN TO THE
COASTAL AREAS...SPREADING INTO THE INLAND VALLEYS EACH NIGHT AND
MORNING.  TEMPERATURES WILL REMAIN NEAR OR RUN BELOW NORMAL FOR THE
WEEK.  MODELS ARE NOW SHOWING THAT A RIDGE WILL REBUILD OVER THE
DESERT SOUTHWEST FOR NEXT WEEKEND...WITH WARMER CONDITIONS
DEVELOPING.  THERE IS A CHANCE THAT THE FLOW COULD TURN
SOUTHEASTERLY ENOUGH TO TRY TO BRING SOME SUBTROPICAL MOISTURE BACK
INTO THE REGION.  HOWEVER...THE MODELS REALLY DO NOT SHOW THIS UNTIL
LATE SUNDAY OR EVEN MONDAY OF THE FOLLOWING WEEK...SO WILL KEEP A
DRY FORECAST GOING FOR NOW.

&&

.AVIATION...
032000Z...SCATTERED THUNDERSTORMS MAINLY OVER MOUNTAINS AND DESERTS
FROM THROUGH 06Z THIS EVENING. TSTORM BASES WILL BE AROUND 8000 FEET
MSL WITH TOPS UP TO 35000 FEET...ALONG WITH STRONG UP/DOWNDRAFTS.
RESIDUAL CLOUDS BETWEEN 8000-15000 FEET MSL WILL GRADUALLY DECREASE
LATE TONIGHT AND MONDAY. LOW CLOUDS WILL REDEVELOP OVERNIGHT FOR
COASTAL AIRPORTS WITH BASES AROUND 800 FEET MSL AFTER 04Z AND VIS AS
LOW AS 5SM BETWEEN 11-15Z MONDAY. SCATTER OUT BY 16Z MONDAY.

&&

.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH FRIDAY.

&&

.SKYWARN...
SKYWARN IS ACTIVATED FOR SAN DIEGO...RIVERSIDE...AND SAN BERNARDINO
COUNTIES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
     SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY DESERTS...
     SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

In the hours before

Local storm report, Aug 3, 11:53 AM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1153 AM PDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     DEBRIS FLOW      2 WSW CAMPO             32.60N 116.50W
08/03/2014                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD/DIRT/ROCK ON CAMPO RD/SR94 JWO FOREST GATE DUE TO
            HEAVY RAINFALL.

&&

NISLA
Special weather statement, Aug 3, 12:28 PM PDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1228 PM PDT SUN AUG 3 2014

CAZ050-058-032030-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
1228 PM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
130 PM PDT...

AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF RAMONA. THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HENSHAW.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3307 11692 3327 11692 3327 11666 3309 11664
TIME...MOT...LOC 1928Z 112DEG 2KT 3318 11676

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:06 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 11:26 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 11:50 AM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 3, 12:28 PM PDTSpecial Weather StatementSGXSan Diego62 min
Aug 3, 1:05 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 3, 1:54 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 2:15 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 3, 2:52 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 3:06 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 3, 4:19 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 3, 4:54 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.